Camilla has one bra size up
Camilla, aged 60, receives a diagnosis of hepatitis C (HCV genotype 4) and is prescribed a 12-week therapy based on the triple association of ombitasvir (12.5 mg), paritaprevir (75 mg), ritonavir (75 mg) plus ribavirin (1,000 mg).
After the first week of treatment, the woman reports the onset of side effects such as insomnia, nightmares, headache, pain in the legs, dysuria, pollakiuria and anaemia. In the hypothesis of urinary treat infection, dysuria and pollakiuria are treated with levofloxacin 750 mg per day and a dietary supplement containing 1-metionine and blueberry. The lab tests show a significant anaemia, corrected by administering epoetin beta, 30,000 IU per week.
At the 12th week of the pharmacologic treatment, Camilla’s breast has grown one size up because of a bilateral mammary hypertrophy. The doctors, after examining the case, have Camilla undergone a series of exams, among which a mammary ultrasound scan, that shows a residual glandular component without neoplastic lesions and with no axillary lymph nodes involvement. The remote pathological anamnesis of Camilla does not reveal anything peculiar, only few episodes of gastritis and hiatal hernia in the past. Besides, the woman, in menopause for few years now, has never taken hormone substitutive therapy. At this point, the specialists conclude that the mammary hypertrophy is probably linked to the drug therapy based on ombitasvir/paritaprevir/ritonavir and ribavirin and, in fact, four weeks after the conclusion of the therapy, the mammary hypertrophy regresses and Camilla tests negative for the hepatitis C virus.
A possible explanation
Literature and pre-marketing phase do not report any cases of mammary hypertrophy induced by the triple association of ombitasvir/paritaprevir/ritonavir and ribavirin, even though it is known that ritonavir alone can induce mammary hypertrophy, with unknown frequency and only after prolonged exposition.1 Mammary hypertrophy cases have been reported with other protease inhibitors too, but always and only after long exposition.2
The pharmacologic mechanism that caused the mammary hypertrophy could be attributed to the inhibiting action of ritonavir at the level of the cytochrome CYP3A4 and two proteins - cellular retinoic acid binding protein 1 and low-density lipoprotein receptor-related protein - that have a high sequence homology with the target of ritonavir. The consequences are the missed conversion of the retinoic acid into cis-9-retinoic acid,3 the missed binding of the retinoic acid and the reduction of the chylomicron cleavage, with lipid profile alteration and accumulation of adipose tissue at the abdomen and mammary glands level. Besides, it is presumed that the concurrent administration of ombitasvir and paritaprevir could exacerbate this adverse reaction; in particular, paritaprevir, by inhibiting the OATP1B1 and OATP1B3 transporters, cancels the ritonavir reuptake, diminishes its elimination and therefore increases its toxicity.4
Although the pathogenesis mechanisms in the examined case are not completely clear, Naranjo’s algorithm indicates that a causality relation between the drugs and the adverse reaction is “probable”.
Like with other drugs administered in association and of recent commercialization, the post marketing surveillance remains an essential instrument for better defining their safety profile.
Liliana Fusco1, Marta Gentili1, Carlo Magni2, Carla Carnovale1, Matteo Bolis2, Simona Landonio2, Fosca Niero2, Marco Matacena1, Emilio Clementi1,3, Sonia Radice1
1 Clinic Pharmacology Unit, Department of Clinical and Biomedical Sciences, University Hospital Luigi Sacco, University of Milano
2 Infective Diseases Unit, University Hospital Luigi Sacco, University of Milan
3 Institute for Treatment and Research E. Medea, Bosisio Parini, Lecco
- Scheda tecnica Norvir (ritonavir capsule). AbbVie Inc 2015.
- Clin Infect Dis 1997;25:937-8. CDI NS
- Lancet 1998;351:1881-3. CDI NS
- Biol Pharm Bull 2015;38:155-68. CDI